Winter Weather, Box Butte
- When
- November 5, 12:00 AM MST to 8:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Public
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Four inches of snow was measured in Hemingford.
A cold front and upper level trough brought periods of light to moderate snowfall to the western Nebraska Panhandle. Total snow accumulations of 3 to 6 inches was observed.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A cold front and upper level trough brought periods of light to moderate snowfall to the western Nebraska Panhandle. Total snow accumulations of 3 to 6 inches was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 4, 10:22 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 PM MST MON NOV 4 2013
.UPDATE...
ISSUED AT 1021 PM MST MON NOV 4 2013
BAROCLINIC CLOUD BAND CURRENTLY OVER THE WYOMING PART OF THE CWA
HAS HAD SLOWLY WARMING TOPS SINCE 04Z. STILL MODERATE SNOW FALLING
OVER THE MOUNTAINS AND AT KLAR AT 05Z. SNOW HAVING A HARD TIME
SPREADING EAST INTO KCYS AND POINTS EASTWARD LATE THIS EVENING.
PERIOD FOR RECEIVING ACCUMULATING SNOWFALL IS NARROWING OVER THAT
AREA...ESPECIALLY PARTS OF LARAMIE COUNTY AND HAVE TONED DOWN
AMOUNTS SOME. OTHERWISE...MADE MINOR CHANGES TO THE FIRST PERIOD
IN A RECENT UPDATE.
UPDATE ISSUED AT 723 PM MST MON NOV 4 2013
SNOW HAS BEEN FALLING AT A MODERATE TO HEAVY RATE OVER CARBON AND
ALBANY COUNTIES SINCE 00Z. SNOWFALL RATES OF AN INCH AN HOUR HAVE
BEEN REPORTED BETWEEN KLAR AND KRWL. ALSO...THE SNOWY AND SIERRA
MADRE RANGES HAVE PICKED UP BETWEEN 2 AND 6 INCHES OF SNOW AS OF
01Z. CLOUD TOPS CONTINUE TO COOL OVER SOUTHEAST WYOMING AND WERE
SPREADING TO THE NORTHEAST. THE SNOW IS ALONG THE 300 MB JET IN
ADVANCE OF THE UPPER LEVEL TROUGH CURRENTLY OVER WESTERN WYOMING.
EXPECT THE SNOW TO SPREAD TO THE NORTHEAST THROUGH EARLY TUESDAY
MORNING. WITH EXPECTED ACCUMULATIONS OF 3 TO 5 INCHES IN THE LOWER
ELEVATIONS TONIGHT AND TUESDAY MORNING BETWEEN KCYS AND KSAA HAVE
WEST AHEAD AND ADDED THAT AREA TO THE WINTER WEATHER ADVISORY.
OTHERWISE...MINOR CHANGES MADE TO THE FIRST PERIOD IN A RECENT
UPDATE.
UPDATE ISSUED AT 506 PM MST MON NOV 4 2013
SNOW HAS BEEN SLOWLY SPREADING OVER CARBON AND SOUTHERN ALBANY
COUNTIES EARLY THIS EVENING. CLOUD TOPS HAVE BEEN STEADILY COOLING
OVER THAT AREA AND HAVE BEEN SPREADING TO THE NORTHEAST. WITH THAT
SAID...THE START OF THE SNOW MAY BE A FEW HOURS LATER THAN IN
THE CURRENT FORECAST PERHAPS IN PART DUE TO THE STILL DRY BOUNDARY
LAYER. IN A RECENT UPDATE HAVE LOWERED POPS AND SNOW OVER THE
EAST PART OF THE CWA EARLY THIS EVENING AND MADE OTHER MINOR FIRST
PERIOD ADJUSTMENTS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 200 PM MST MON NOV 4 2013
THE EARLY AFTERNOON WATER VAPOR IMAGERY SHOWED ONE SHORTWAVE TROUGH
THAT BROUGHT THE RAIN AND SNOW LATE YESTERDAY LIFTING QUICKLY
NORTHEAST ACROSS THE UPPER MIDWEST. A DEEPER UPPER LEVEL TROUGH
THAT WILL IMPACT OUR CWA TONIGHT AND TUESDAY WAS PROGRESSING EAST
ACROSS THE GREAT BASIN. MOISTURE WAS INCREASING AND SPREADING NORTHEAST
IN THE SOUTHWEST FLOW ALOFT OVER WYOMING AND WESTERN NEBRASKA. SOME
LOW CLOUDINESS PREVAILED OVER PARTS OF SOUTHEAST WYOMING AND THE
WESTERN PANHANDLE. TEMPERATURES WERE COOL...RANGING FROM 35 TO 45.
WINDS WEST OF THE LARAMIE RANGE WERE GUSTY FROM THE WEST...WITH
OCCASIONALLY GUSTY SOUTHEASTERLY WINDS TO THE EAST.
THE 12Z MODEL GUIDANCE MAINTAINS THE PROGRESSIVE NATURE OF THE
APPROACHING PACIFIC TROUGH AND COLD FRONT TONIGHT AND TUESDAY. THE
FRONT PUSHES SOUTH LATER TONIGHT WITH THE UPPER TROUGH MOVING ACROSS
WYOMING AND COLORADO. A SURFACE LOW TAKES SHAPE OVER SOUTHERN
COLORADO EARLY TUESDAY MORNING AND TRACKS NORTHEAST INTO NORTH CENTRAL
KANSAS BY MIDDAY TUESDAY. PRECIPITATION WILL COMMENCE AS RAIN AND
SNOW MIX LOWER ELEVATIONS AND SNOW ABOVE 7000 FT IN SOUTHEAST WYOMING
EARLY THIS EVENING...SPREADING EAST INTO THE NEBRASKA PANHANDLE LATER
THIS EVENING. AS TEMPERATURES DROP LATER THIS EVENING...EXPECT ALL
SNOW TO PREVAIL. PERIODS OF MODERATE TO HEAVY SNOW WILL BE POSSIBLE
FOR THE SNOWY AND SIERRA MADRES TONIGHT AND EARLY TUESDAY MORNING...
AND ACROSS THE PLAINS TUESDAY MORNING AND EARLY AFTERNOON. WPC DAY1-2
SNOW ACCUMULATIONS GENERALLY IN LINE WITH ECMWF PROGS AND PREVIOUS
FORECAST...SO DID NOT MAKE SIGNIFICANT CHANGES. THE PINE AND CHEYENNE
RIDGES AND FAVORED UPSLOPE AREAS MAY RECEIVE LOCALLY HIGHER AMOUNTS.
THE SNOW SHOULD TAPER OFF WEST OF LARAMIE RANGE BEGINNING AROUND
MIDDAY...AND EAST OF LARAMIE RANGE MID TO LATE AFTERNOON. DID
EXTEND THE ADVISORY UNTIL 5 PM EAST OF INTERSTATE 25.
THE SNOW SHIFTS QUICKLY EAST OF THE WESTERN PANHANDLE BY TUESDAY
EVENING WITH THE DEPARTURE OF THE UPPER TROUGH. A FAST NORTHWEST
FLOW ALOFT DEVELOPS BY WEDNESDAY WITH TIGHT 850-500 MB PRESSURE
GRADIENT. 700MB WINDS PROGGED BY GFS TO RAMP UP TO 50-55 KT OVER THE
WIND FAVORED AREAS OF SOUTHEAST WYOMING EARLY WEDNESDAY MORNING
AND LASTING THROUGH WEDNESDAY EVENING. THE CRAIG-CASPER 850-700MB
WIND CORRIDOR GRADIENT RISES TO 50-60 METERS DURING THAT TIME PERIOD.
IF THIS TREND PERSISTS...HIGH WIND HIGHLIGHTS MAY BE INTRODUCED
WITH TUESDAY AFTERNOON/S FORECAST. A WEAK TRAILING SHORTWAVE WILL
MOVE ACROSS CENTRAL AND SOUTHERN WYOMING WEDNESDAY WITH SOME LIGHT
SNOW POSSIBLE OVER THE MOUNTAINS.
TEMPERATURES DURING THE SHORT TERM WILL AVERAGE 5 TO 10 DEGREES BELOW
SEASONAL NORMALS. COLD AIR ADVECTION WILL KEEP HIGHS TUESDAY IN THE
20S TO LOWER 30S. FRESH SNOW COVER AND PARTIAL CLEARING WILL MAXIMIZE
RADIATIONAL COOLING TUESDAY NIGHT WITH LOWS DIPPING INTO THE TEENS
TO LOWER 20S. SLIGHT TEMPERATURE MODERATION WILL PUSH THE MERCURY INTO
THE 30S TO MID 40S WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 128 PM MST MON NOV 4 2013
A MAINLY DRY WEATHER PATTERN EXPECTED ACROSS THE CWA DURING THIS
PERIOD WITH SOME WINDINESS AT TIMES MAINLY IN WIND FAVORED AREAS
OF SOUTHEAST WYOMING. ONE UPPER SHORTWAVE WILL SCOOT ACROSS THE
REGION FRIDAY AND SHOULD BRING SOME RAIN AND SNOW SHOWERS TO
MAINLY WESTERN AND NORTHERN PARTS OF THE CWA. QUICK MOVING SYSTEM
SHOULD KEEP AMOUNTS ON THE LIGHT SIDE. MODEST PACIFIC COOL FRONT
WILL ACCOMPANY THIS SYSTEM BRINGING SOME MINOR COOLING FOR
SATURDAY. OTHERWISE THE AREA WILL BE UNDER A GENERALLY WNW FLOW
ALOFT MOST OF THE TIME WITH DOWNSLOPE SURFACE FLOW ALLOWING TEMPS
TO BE CLOSE TO AVERAGE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 1021 PM MST MON NOV 4 2013
MVFR OR IFR CEILINGS AND VISIBILITIES IN SNOW WILL CONTINUE TO
SPREAD EAST AND OVER THE SOUTHEAST PART OF THE CWA THROUGH EARLY
TUESDAY MORNING. THE MOUNTAINS WILL BE OBSCURED AND ICING WILL BE
A CONCERN. CONDITIONS WILL IMPROVE FROM WEST TO EAST OVER THE CWA
LATE TONIGHT THROUGH TUESDAY AS A STORM SYSTEM MOVES ACROSS THE
ROCKIES AND ONTO THE PLAINS.
WEST TO NORTHWEST SURFACE WINDS WILL INCREASE BY 06Z WEDNESDAY IN
AREAS ALONG AND WEST OF THE LARAMIE RANGE. FROM LATER TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT WIND GUSTS AS HIGH AS 50 KNOTS WILL BE
POSSIBLE OVER THOSE AREAS. A WEAK TO MODERATE MOUNTAIN WAVE WILL
ALSO BE PRESENT DURING THAT TIME TO THE LEE OF THE MOUNTAINS.
&&
.FIRE WEATHER...
ISSUED AT 130 PM MST MON NOV 4 2013
A QUICK MOVING PACIFIC STORM SYSTEM AND COLD FRONT WILL BRING SNOW
AND COLD TEMPERATURES TO THE DISTRICT TONIGHT AND TUESDAY. LIGHT TO
MODERATE SNOW ACCUMULATIONS ARE EXPECTED. DRIER AND MILDER CONDITIONS
WILL PREVAIL WEDNESDAY THROUGH THURSDAY. A WEAK UPPER LEVEL DISTURBANCE
WILL BRING SLIGHT CHANCES FOR LIGHT RAIN AND SNOW OVER NORTHERN AND
WESTERN PARTS OF THE DISTRICT FRIDAY. PERIODS OF STRONG AND GUSTY
WESTERLY WINDS ARE EXPECTED...MOSTLY ACROSS SOUTHEAST WYOMING WEDNESDAY
THROUGH FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 PM MST TUESDAY FOR WYZ102-108-
119.
WINTER WEATHER ADVISORY UNTIL 2 PM MST TUESDAY FOR WYZ106-112-
114>118.
WINTER WEATHER ADVISORY UNTIL 11 AM MST TUESDAY FOR WYZ110-111-
113.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM MST TUESDAY FOR NEZ002-003-
019>021-054-055-095-096.
&&
UPDATE...WEILAND
SHORT TERM...JAMSKI
LONG TERM...RE
AVIATION...WEILAND
FIRE WEATHER...JAMSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 726 PM MST MON NOV 4 2013 WYZ101-103>107-109>118-051845- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- 726 PM MST MON NOV 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT SNOW WILL AFFECT ALL OF SOUTHEAST WYOMING BY THE LATE EVENING. THE SNOWFALL WILL BE HEAVY AT TIMES AND WILL CONTINUE THROUGH SUNRISE. A WINTER WEATHER ADVISORY IN EFFECT FOR THE MUCH OF SOUTHEAST WYOMING FOR THE REST OF TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF SNOW WILL CONTINUE THROUGH TUESDAY AFTERNOON. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 5 TO 10 INCHES OVER THE SNOWY AND SIERRA MADRE RANGES...TO 2 TO 5 INCHES ACROSS THE LOWER ELEVATIONS. THIS STORM SYSTEM WILL USHER IN THE COLDEST AIR OF THE SEASON WITH HIGH TEMPERATURES TUESDAY IN THE 20S TO LOWER 30S. DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES ARE EXPECTED FOR THE REST OF THE WEEK AS GUSTY WESTERLY WINDS DEVELOP. STRONG WINDS WILL BE POSSIBLE ACROSS THE WIND PRONE LOCATIONS OF SOUTHEAST WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-051845- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY- EAST LARAMIE COUNTY- 726 PM MST MON NOV 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TONIGHT A MIX OF LIGHT RAIN AND SNOW WILL BEGIN THIS EVENING...THEN CHANGE TO ALL SNOW BY MIDNIGHT. THE SNOW WILL BE HEAVY AT TIMES LATE TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL BE MODERATE TO HEAVY AT TIMES TUESDAY MORNING BEFORE TAPERING TO LIGHT SNOW TUESDAY AFTERNOON. SNOW ACCUMULATIONS BETWEEN 2 TO 5 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS ALONG THE NORTH FACING RIDGES AND SLOPES. THIS STORM SYSTEM WILL USHER IN THE COLDEST AIR OF THE SEASON WITH HIGH TEMPERATURES TUESDAY IN THE 20S TO LOWER 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MST MON NOV 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM SNOW LARAMIE 41.31N 105.58W
11/04/2013 E2.0 INCH ALBANY WY LAW ENFORCEMENT
0733 PM SNOW SARATOGA 41.45N 106.81W
11/04/2013 E1.0 INCH CARBON WY LAW ENFORCEMENT
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
904 PM MST MON NOV 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM SNOW LARAMIE 41.31N 105.58W
11/04/2013 E2.5 INCH ALBANY WY LAW ENFORCEMENT
0852 PM SNOW WHEATLAND 42.05N 104.96W
11/04/2013 E0.5 INCH PLATTE WY LAW ENFORCEMENT
ONE HALF INCH MAINLY IN GRASSY AREAS.
0854 PM SNOW LUSK 42.76N 104.45W
11/04/2013 E0.8 INCH NIOBRARA WY LAW ENFORCEMENT
BETWEEN ONE HALF AND ONE INCH MAINLY ON GRASSY SURFACES.
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
904 PM MST MON NOV 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM SNOW LARAMIE 41.31N 105.58W
11/04/2013 E2.5 INCH ALBANY WY LAW ENFORCEMENT
0852 PM SNOW WHEATLAND 42.05N 104.96W
11/04/2013 E0.5 INCH PLATTE WY LAW ENFORCEMENT
ONE HALF INCH MAINLY IN GRASSY AREAS.
0854 PM SNOW LUSK 42.76N 104.45W
11/04/2013 E0.8 INCH NIOBRARA WY LAW ENFORCEMENT
BETWEEN ONE HALF AND ONE INCH MAINLY ON GRASSY SURFACES.
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
949 PM MST MON NOV 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM SNOW SARATOGA 41.45N 106.81W
11/04/2013 E2.0 INCH CARBON WY LAW ENFORCEMENT
MODERATE SNOWFALL.
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 PM MST MON NOV 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW WHEATLAND 42.05N 104.96W
11/04/2013 E1.0 INCH PLATTE WY LAW ENFORCEMENT
1030 PM SNOW GUERNSEY 42.27N 104.74W
11/04/2013 E1.0 INCH PLATTE WY LAW ENFORCEMENT
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 PM MST MON NOV 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW LARAMIE 41.31N 105.58W
11/04/2013 M3.5 INCH ALBANY WY PUBLIC
&&
GCLAYCOMThe national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
Four inches of snow was measured in Hemingford.
Four inches of snow was measured 9 miles northeast of Harrison.
Four inches of snow was measured in Crawford.
Three inches of snow was estimated in Harrison.
Six inches of snow was estimated in Agate.
Three inches of snow was estimated in Bridgeport.
Three inches of snow was estimated in Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476592, 476593, 476594, 476595, 476596, 476597, 476598.